W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Catalog Number |
GKFC12 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/27/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2022: (b)(6) hospital.(b)(6), md.Indications.¿ms.(b)(6) is a 78-year-old female with a prominent umbilical hernia for which she is symptomatic and desires to proceed with surgery.¿ implant procedure: robotic repair of umbilical hernia.[implant: gore® synecor intraperitoneal biomaterial; gkfc12/25317648; 12 cm diameter, circle.] implant date: (b)(6) 2022 [same day surgery].(b)(6) 2022: (b)(6) hospital.(b)(6), md.Operative report.Assistant: dr.(b)(6), general surgery resident.Preoperative diagnosis: [not provided.] postoperative diagnosis: [not provided.] anesthesia: general.Complications: none.Wound classification: not provided.Procedure: ¿the patient was taken to the operating room and placed in the supine position.Following induction of general anesthesia, the abdomen was prepped and draped in sterile fashion.A small incision was made in the left upper quadrant.Under direct vision and optiview assistance, a 5 mm trocar was inserted followed by creation of pneumoperitoneum and passage of a 5 mm video laparoscope.Examination revealed there to be multiple adhesions of omentum to the anterior abdominal wall.Under direct vision, three 8 mm da vinci robotic trocars were inserted along the left side of the abdomen.The da vinci robot was then brought in the operative field and docked.The adhesions of the omentum to the anterior abdominal wall were taken down both sharply and bluntly.The umbilical fascial defect was then clearly delineated.There were also adhesions of small bowel to the anterior abdominal wall, which were taken down as well.The umbilical fascial defect was closed with a 0 stratafix suture.A 12 cm circular piece of synecor mesh by gore was then brought into the operative field and pulled anteriorly utilizing a 2-0 silk suture on a keith needle.The mesh was then sutured circumferentially around the umbilical fascial defect with 2-0 v-loc sutures.Pneumoperitoneum was released and all trocars and instruments were removed.Skin incisions were then closed with subcuticular 4-0 monocryl stitches.Steri-strips and dressings were applied.She tolerated the procedure well and there were no apparent complications.¿ (b)(6) 2022: (b)(6) hospital.Implant record.¿mesh hernia 12cm circular¿.Site: ¿abdomen.¿ cat #: ¿gkfc12.¿ lot #: ¿25317648.¿ size: ¿12 cm.¿ expiration date: ¿06/12/25.¿ manufacturer: ¿w.L.Gore.¿ pathology was not provided.Explant preoperative complaints: (b)(6) 2023: (b)(6) hospital.(b)(6), md.Indications: ¿ms.(b)(6) is a 79-year-old lady who presented to the hospital for abdominal pain.She became increasingly septic and with history and clinical exam consistent with acute diverticulitis.She had ongoing hypotension, tachycardia, diaphoresis and a ct scan was obtained which demonstrated findings of pneumoperitoneum and free fluid suggestive of an acute perforation.Given her septic physiology and peritonitis on physical exam, surgical intervention was discussed with the patient and her family.The risks and benefits of surgery were discussed with the patient in great detail.Risks including but not limited to life threatening bleeding, hematoma formation, abscess formation, fistula formation, need for additional intervention or surgery, hernia development, damage to surrounding structures such as ureter, small bowel, duodenum, cardiopulmonary complication such as ml, stroke, pe, even death.Stoma complications such as skin break down, wound issues, and hernia formation.They were understanding of these risks and requested to proceed.¿ explant procedure: open sigmoidectomy and colostomy (hartmann¿s procedure.) explant date: (b)(6) 2023 [hospitalization dates not provided].(b)(6) 2023: (b)(6) hospital.(b)(6), md.Operative report.Assistant: meredith.Preoperative diagnosis: peritonitis and free air.Postoperative diagnosis: sigmoid perforation with gross feculent and purulent contamination.Anesthesia: general.Estimated blood loss: 50 ml.Specimens: sigmoid colon.Complications: none.Wound classification: ¿infected.¿ findings: ¿gross contamination.¿ procedure: ¿after obtaining informed consent, the patient was transported to the operating suite and placed on the or table in supine position.General endotracheal anesthesia was induced by the anesthesia team and the patient was intubated without difficulty.A foley catheter was placed under sterile conditions by the or staff without difficulty.Bony prominences were padded for protection.The abdomen was propped and draped in standard sterile fashion.Prior to proceeding, a preoperative time out was performed to properly identify the correct patient and operative site.All members of the or staff were in agreement to proceed.She was given preoperative antibiotics before incision.First a luq incision at palmers point was made and the abdomen was insufflated using a veress needle after confirming intraperitoneal location.Then a 5mm port was placed in this incision and a camera was used for a survey, due to her hypotension she was unable to tolerate pneumoperitoneum, and she had significant dense adhesions throughout the abdomen that would not allow proceeding laparoscopically safely.Then a midline abdominal skin incision was made using a scalpel.Subcutaneous tissue was dissected down to the level of the fascia using electrocautery.The fascia was incised, and the abdomen was entered taking care not to injure underlying bowel.Immediately upon entering the peritoneal cavity there was a rush of free air and feculent and purulent ascites.A survey of the abdominal and pelvic cavities was performed and was notable for diffuse dilation of the small bowel, diffuse purulent peritonitis with some feculent staining in the lower left abdomen and pelvis.All of this purulent fluid was suctioned out to be able to see the anatomy.I continued by running the entirety of the small bowel to ensure no small bowel perforations.The small bowel was again very dilated, but there was no transition point or obstruction.There were dense interloop adhesions and inflammatory rind along the small bowel, but no perforation of the small bowel was identified.There were dense adhesions from her prior surgery, this took time to lyse adhesions to be able to examine the bowel properly.Old mesh was excised from prior hernia repair which was not well incorporated and sent to pathology.The anterior stomach and duodenum were examined with no evidence of perforation.I entered the lesser sac to examine the posterior stomach to ensure this was not a perforated gastric or duodenal ulcer, the posterior stomach and duodenum were normal with no perforations, the intraabdominal esophagus was normal with no perforations.Then i turned my attention to the colon, the entire left colon was covered in purulent exudates, it was very thickened and ill appearing.The transverse colon and cecum were healthy in appearance with no evidence of ischemia or pneumatosis.There was good blood flow to the right and transverse colon with palpable pulse in their respective vascular pedicles.The cecum and right colon were examined in great detail, there was no evidence of cecal perforation or ischemia.My attention was then turned to the left and sigmoid colon, he [sic] lateral attachments of the sigmoid colon to the lateral abdominal and pelvic side walls were taken down through a combination of blunt dissection and bovie monopolar electrocautery.A distal transection point was then selected at the rectum where it was not safe to dissect down any further due to the degree of induration and inflammatory tissue.A window was created in the mesentery and the bowel was transected using a gia 60mm stapling device with a green load.The mesentery was cauterized and transected using ligasure bipolar electrocautery very close to the colon to avoid a ureteral injury.The splenic flexure needed to be mobilized to accommodate a colostomy.The splenocolic ligament was ligated using the ligasure device taking great care to avoid injury to the spleen.A proximal transection point was identified at the distal transverse colon where the bowel was more healthy appearing.This was done using the gia 60mm blue load stapling device.The specimen was passed off the field as left colon.Attention was turned to examine the left ureter again, to ensure no injury to this ureter.It was visualized intact with its characteristic vermiculation.Attention was then turned toward creation of the descending colostomy.A circular incision was made in the left mid abdomen so that the colon could reach without tension and the skin was amputated.Subcutaneous tissue was dissected down to the level of the anterior rectus sheath, which was then incised in a cruciate orientation for approximately 2-3cm.The rectus muscle was then split, and the posterior rectus sheath was also incised in vertical orientation against a laparotomy pad placed to protect the underlying bowel.The transected proximal colon was then grasped with a babcock clamp and brought through the abdominal wall.The abdomen was irrigated with normal saline after the colon was brought through this colostomy site to ensure that it would still appear viable after some time.The irrigation continued until the effluent was clear.Hemostasis was ensured throughout the abdomen and a final sweep was completed to ensure no retained laparotomy pads or instruments.A drain was placed in the pelvis near the rectal stump and brought through the right lower quadrant.A drain was placed also in the luq near the spleen at the incision from the 5mm camera.The midline fascia was then closed in running fashion with a looped 0-pds suture from cephalad and caudal directions, the loops were met in the middle and tied to each other.The subcutaneous tissue was irrigated, and the skin was reapproximated with staples.The incision was covered with a sterile dressing and blue towels and [sic] attention was turned to maturation of the colostomy.The staple line of the eviscerated colon was removed with electrocautery.An additional segment of colon that appeared non-viable was amputated to healthy appearing colon.The colostomy was then matured in standard brooke fashion using interrupted 3-0 vicryl sutures.Mucosa was noted to be pink and well everted and protruding at the conclusion of the procedure.All sponge, instrument and needle counts were correct at the conclusion of the procedure.The patient tolerated the procedure without any major events, she was sent to the icu intubated postoperatively given her septic physiology for close monitoring.I called her family at the end of the operation to update them on her condition, per her request.It should be noted that the mesentery was foreshortened due to the extreme peritonitis and the abdominal wall was extremely thick due to her obesity, therefore bringing up the colostomy was challenging.¿ (b)(6) 2023: (b)(6) hospital clinical laboratory.Pathology.Final diagnosis: ¿a: omentum, biopsy: mature adipose tissue with adhesions, acute and chronic inflammation and mesh.B: colon, sigmoid, sigmoidectomy: diverticular disease to include perforation, acute and chronic serositis, necrosis, granulation tissue, abscess formation and adhesions.Resection margins are viable.C: foreign body, explanted: consistent with mesh, gross examination only.¿ gross description: ¿a: received in formalin and labeled with the patient's name, ¿roberson', and designated 'omentum'.The specimen consists of a fragment of adipose tissue measuring 9 x 7 x 2 cm.Omentum is fixed with a foreign material measuring 10 cm in greatest dimension.The specimen is palpated for possible nodules.No nodules are identified.Representative sections will be submitted for examination in two cassettes.B.Received in formalin and labeled with the patient's name, (b)(6), and designated ¿sigmoid colon¿, consists of two segments of colon.The first one measures up to 12 cm in length x 6 cm in diameter.The largest measures 21 x 6 cm in diameter.The largest fragment is received with a stitch that marks possible perforation.That area is remarkable for green-tan fibrinous exudate throughout.The smallest fragment is opened to reveal hard stool associated with red ulcerated mucosa.The largest is remarkable for tan mucosa with multiple diverticula, multiple areas associated with ulceration.Representative sections are submitted for examination in six cassettes.C.Received in formalin and labeled with the patient¿s name, (b)(6), and designated explanted foreign body.The specimen consists of mesh measuring 14 x 10 cm.The specimen is submitted for gross examination only.No sections.¿ specimen: ¿a: omentum.B.Colon, sigmoid ¿ resection for perforation.C.Medical device ¿ explanted mesh.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor® intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may have not been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic umbilical hernia repair on (b)(6) 2022 whereby a gore® synecor® intraperitoneal biomaterial was implanted.The complaint alleges that on (b)(6) 2023, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: [enter injuries as reported].Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor® intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® synecor intraperitoneal instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, adhesions and related harms, bowel obstruction, contamination, defect recurrence and related harms, dysphagia, erosion or extrusions and related harms, exposure or protrusions and related harms, fever, fistula, gerd recurrence, infection, irritation or inflammation, mesh migration, mesh shrinkage, pain, parathesis, seroma or hematoma and related harms, tissue ischemia, wound dehiscence and additional intervention including surgery.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.Failure to do so may result in infection and related serious potential patient harms.¿ the instructions for use further warn: ¿if using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.Exposure or protrusion of the device could result in infection, pain, and additional intervention including surgery.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.